Minnesota, 2017

Hail in Minnesota, July 31, 2017

July 31, 2017 · NWS FGF · 9 events in 3 counties and zones

By late in the afternoon of the 31st, a cold front stretched from Devils Lake, North Dakota, to near Hallock, Minnesota. Ahead of the front, temperatures ranged in the middle 80s to lower 90s, with dew points in the mid 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By late in the afternoon of the 31st, a cold front stretched from Devils Lake, North Dakota, to near Hallock, Minnesota. Ahead of the front, temperatures ranged in the middle 80s to lower 90s, with dew points in the mid 60s. Scattered thunderstorms formed along the front, but initially the strongest storm was over the northern Red River Valley. Eventually, a second strong storm formed over western Grand Forks County in North Dakota, and this storm tracked to the south-southeast toward Fargo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 2:39 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 31, 2:39 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
339 PM CDT Mon Jul 31 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM CDT Mon Jul 31 2017

Forecast on schedule and very short range models continue to have
a good handle on the situation. Cold front just east of Winnipeg
to Langdon to Leeds ND to west of Bismarck at 330 pm will move
east thru the rest of the aftn/eve and with 3000-4000 j/kg sfc
based cape see no reason for storms not to continue to form
along the front. 0-6 km shear is weak 25 kts, isold 30 kts, so
long lived supercells not likely but given strength of the
instability growth into the hail zone is likely for some storms
along with potential for damaging winds from outflow as storms
weaken.

Activity will weaken after dark by the time it gets to Bemidji-
Fargo-Lisbon and then pretty much fall apart overnight.

Tuesday will see north wind at drier and a bit cooler air. Brief
high pressure nosing but some 850 mb moisture around so probably
some daytime cumulus. Some hint at a low shower threat in far NW
MN but left it dry for now.

.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM CDT Mon Jul 31 2017

Stronger 500 mb short wave to move south-southeast thru the area
Wednesday as been well advertised the past few days. Good mid and
upper level dynamics to work with but lack of instabily means
more showery system for us. But a more widespread rainfall. Does
look like highest qpf regulated to central and northeastern MN as
the upper wave strengthens over eastern Minnesota into Wisconsin.

Break from the heat as temps drop to a bit below normal values
Wed-Thu.

Thursday night thru Monday...
Pattern de-amplifies during the extended forecast. Long wave trough
over eastern North America strengthens and weakens during the
period. Also the long wave trough shifts a little east through the
period. Long wave ridge over the west coast of Canada shifts east
and flattens during the period. Expect linger shower threat Wed
night and into Thursday, esp for areas east of the Red River.

BThe ECMWF was a faster solution than the GFS initially. The GFS
was faster than the ECMWF with the next trough that rotates into
the Northern Plains late Sat/early Sun. Both the GFS and the ECMWF
were trending north and slower. Will blend the models.

&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 108 PM CDT Mon Jul 31 2017

VFR thru the pd...though risk of a few storms DVL,GFK,TVF nr the
front as it moves through late aftn/eve to bring briefly lower
conditions. Winds south- southwest turning northwest behind the
front.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Riddle
LONG TERM...JH/Riddle
AVIATION...Riddle
Hazardous weather outlook, Jul 31, 2:36 AM CST, 14 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
336 AM CDT Mon Jul 31 2017

MNZ001-002-004>009-013>016-022-NDZ006>008-014>016-024-026>030-038-
039-054-010845-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Mahnomen-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Western Walsh County-
336 AM CDT Mon Jul 31 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Cold front will push into the NW portion of the area between 4 and
7pm initiating thunderstorms. A few of the multicell storms will
become strong or temporarily severe. The primary threat for any
thunderstorm will be heavy rainfall within a short duration along
with wind gusts to 60mph or hail around an inch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Wednesday. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-017-023-024-027>032-040-NDZ049-052-053-010845-
Clay-South Beltrami-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Ransom-Sargent-Richland-
336 AM CDT Mon Jul 31 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Thunderstorms will be possible this evening and into the
overnight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Wednesday. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Fargo/Grand Forks radar (KMVX), 143 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Kittson

When
July 31, 4:40 PM CST
Where
Kittson County, 1.53 mi WNW of Hallock
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.790, -96.960

The hail varied in size.

Hail, Kittson

When
July 31, 4:50 PM CST to 5:02 PM CST
Where
Kittson County, 1.66 mi SSE of Hallock Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.750, -96.910

Dime to quarter sized hail fell.

Hail, Marshall

When
July 31, 5:30 PM CST
Where
Marshall County, 0.46 mi W of Stephen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.450, -96.880

Hail, Marshall

When
July 31, 5:50 PM CST
Where
Marshall County, 4.72 mi SE of Stephen
Measured
1 in hail
Reported by
Social Media
Coordinates
48.400, -96.800

Hail, Marshall

When
July 31, 6:05 PM CST
Where
Marshall County, 0.69 mi S of Alvarado
Measured
1 in hail
Reported by
Social Media
Coordinates
48.190, -97.000

Hail, Marshall

When
July 31, 6:10 PM CST
Where
Marshall County, 0.69 mi S of Alvarado
Measured
2 in hail
Reported by
Social Media
Coordinates
48.190, -97.000

Hail, Polk

When
July 31, 6:25 PM CST
Where
Polk County, 3.23 mi W of Roan
Measured
1 in hail
Reported by
Public
Coordinates
48.150, -96.820

A lot of hail fell, which resulted in small piles near buildings. Wind speeds were estimated at 40 mph.

Funnel Cloud, Polk

When
July 31, 6:46 PM CST
Where
Polk County, 0.83 mi SE of Tabor
Reported by
Trained Spotter
Coordinates
48.040, -96.810

A persistent wall cloud with a brief funnel was reported by multiple observers as it passed from southeast Tabor Township into northwest Keystone Township.

Hail, Polk

When
July 31, 7:17 PM CST
Where
Polk County, 3.47 mi NW of Shirley
Measured
1 in hail
Reported by
Public
Coordinates
47.900, -96.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705621, 705622, 705623, 705624, 705625, 705626, 705627, 705628, 705629.